Thunderstorm Wind, Sheridan
- When
- June 20, 8:17 PM MST
- Where
- Sheridan County, 10.76 mi SE of Gordon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.690, -102.050
Thunderstorm wind gust estimated at 60 MPH at this location.
Thunderstorms developed over the northwestern Nebraska panhandle during the early afternoon hours of June 20th. These storms strengthened as they tracked east into favorable low level moisture becoming severe over the northern Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over the northwestern Nebraska panhandle during the early afternoon hours of June 20th. These storms strengthened as they tracked east into favorable low level moisture becoming severe over the northern Nebraska panhandle. These storms led to damaging wind gusts and quarter sized hail over northern Sheridan and northwestern Cherry county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 4:34 PM MST, 3 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 634 PM CDT Thu Jun 20 2019 .SHORT TERM...(This evening through Friday night) Issued at 320 PM CDT Thu Jun 20 2019 The HRRR, NAM12 and RAP models show a dramatic increase in precipitable water this evening; perhaps reaching 1.40-1.65 ahead of a developing MCS lifting through Nern Colo and wrn Nebraska. A 40 kt low level jet is driving the moisture return. POPs are likely and the blended forecast approach suggests swrn Nebraska and ncntl Nebraska would be the favored location for storms which could last most of the night. The genesis or focus for storm development is return sfc moisture across Nern Colo. If the models misplace this feature too far north, then the convection would be more favored across KS and ecntl Colorado. Another round of nocturnal thunderstorms are in place for Friday evening and overnight. This activity appears to be post-frontal and elevated. The prospect for strong of severe thunderstorms across Nebraska would appear to be less Friday than tonight. .LONG TERM...(Saturday through Thursday) Issued at 320 PM CDT Thu Jun 20 2019 The models appear to be in good agreement for drier and warmer weather next week. Winds aloft at 500mb weaken after Monday to less than 30 kts and temperatures aloft at 700mb warm to above 12C. Precipitable water falls below 1.0 inches Sunday. These features are in response to a building upper level ridge which will become established over New and old Mexico late next week. The extended forecast, which is a blend of models, keeps thunderstorm chances Saturday and Sunday with just isolated chances Monday. Dry weather is predicted Tuesday and beyond. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 633 PM CDT Thu Jun 20 2019 Thunderstorms and post storm stratus remain the primary aviation concerns for the next 24 hours. We are monitoring severe convection across the Panhandle and High Plains with all the latest CAMs spreading this activity east this evening and overnight. Timing of the storms at KLBF and KVTN is from 04-07z when rapid reductions in visby and cigs are anticipated. Erratic wind gusts of 40kts or higher are possible. Otherwise expect stratus to fill behind the storms with MVFR or lower ceilings for SW Neb, including the KLBF terminal through the early daylight hours. && .HYDROLOGY... Issued at 320 PM CDT Thu Jun 20 2019 There appears to be a localized heavy rain threat tonight. The 305K/310K moisture transport in the RAP model looks strong. Winds aloft, over 40kts at 500mb, and robust moisture should support the development of HP Supercells which could produce 2 inches of rainfall in an hour. Although these storms should be isolated according to the NAM12 with perhaps just one or two developing, the model suggested they could be long-lived. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Jacobs HYDROLOGY...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 310 PM CDT Thu Jun 20 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-212015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 310 PM CDT Thu Jun 20 2019 /210 PM MDT Thu Jun 20 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will move through western and north central Nebraska this evening and tonight. Some of the storms could be severe with large hail and damaging winds. The primary threats, however are torrential rainfall and frequent lightning. Localized minor street and lowland flooding are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. More thunderstorms will affect the region Friday evening and night. Severe weather is possible primarily along and south of Interstate 80 as well as east of Highway 183. Hail, wind, and heavy rain are the main concerns. Thunderstorm chances continue into Saturday and Sunday. The potential for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across western Nebraska, primarily west of Highway 83. Reports of hail, wind, and rainfall or flooding are appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
Special Weather Statement
National Weather Service North Platte NE
743 PM MDT Thu Jun 20 2019
NEZ004-210230-
Sheridan NE-
743 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 830 PM MDT...
At 742 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rushville, Hay Springs, White Clay, Clinton, Intersection of Highway
87 and Craven Creek Road, Lone Butte, Intersection of Beaver Creek
Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Walgren Lake State Recreation Area, Pine
Ridge, Metcalf State Wildlife Management Area, Intersection of
Highway 87 and Antelope Road and Highway 250 crossing the Niobrara
River.
This includes the following highways...
Highway 20 between mile markers 74 and 102.
Highway 250 between mile markers 38 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4299 10279 4300 10243 4300 10228 4257 10224
4255 10277 4278 10277 4279 10279
TIME...MOT...LOC 0142Z 258DEG 43KT 4277 10294
KeckSpecial Weather Statement
National Weather Service North Platte NE
804 PM MDT Thu Jun 20 2019
NEZ004-094-210245-
Sheridan NE-Western Cherry NE-
804 PM MDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 845 PM MDT...
At 802 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Hay Springs to 8 miles
northeast of Box Butte Dam. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms and
hail to penny size hail.
Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Highway 27 crossing the Niobrara River, Mount Maria,
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Shell Lake State Wildlife Management Area,
Intersection of Highway 27 and Mills Road, Pine Ridge, Hoover Lake,
Metcalf State Wildlife Management Area, Intersection of Highway 87
and Antelope Road and Rock Hill.
This includes the following highways...
Highway 20 between mile markers 74 and 116.
Highway 250 between mile markers 37 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of and north central Nebraska.
LAT...LON 4299 10191 4261 10209 4250 10278 4278 10277
4279 10279 4290 10280 4299 10278 4300 10274
TIME...MOT...LOC 0202Z 247DEG 47KT 4282 10274 4255 10297
KeckThe North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm wind gust estimated at 60 MPH at this location.
Public reported a 60 MPH wind gust at this location.
Hail estimated at quarter sized. Strong winds were also reported.
Four inch diameter tree limbs downed along with hail caused garden damage at this location. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843395, 843396, 843397, 843399, 843400.